Florida, 2014

Hail and Damaging Winds in Florida, May 25, 2014

May 25, 2014 · NWS JAX · 6 events in 4 counties and zones

A cold front over southeast Georgia combined with the sea breezes and cold upper level temperatures of -14 deg C at 500 mb all phased over the area to produce scattered severe thunderstorms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cold front over southeast Georgia combined with the sea breezes and cold upper level temperatures of -14 deg C at 500 mb all phased over the area to produce scattered severe thunderstorms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 25, 1:40 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, May 25, 1:40 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT SUN MAY 25 2014

...STRONG THUNDERSTORMS POSSIBLE THIS EVENING ALONG THE INTERSTATE
75 CORRIDOR...

.SHORT TERM...THRU MONDAY NIGHT...
THIS EVENING...SHORTWAVE ENERGY DEPICTED OVER FLORIDA PANHANDLE WILL
SHIFT EASTWARD THIS EARLY EVENING OVER THE NE FLORIDA AND SE GEORGIA
REGION. THE FL EAST COAST SEABREEZE IS STARTING TO BE ABOUT HALF WAY
THROUGH THE COASTAL COUNTIES THIS AFTERNOON AND CONTINUES TO MOVE
WESTWARD. WHILE AT THE SAME TIME THE WEST COAST SEA BREEZE OVER THE
NATURE COAST IS STARTING TO WORK ITS WAYS NORTH AND EAST BISECTING
LEVY AND DIXIE COUNTIES. THESE TWO BOUNDARIES WILL LIKELY MEET
SOMEWHERE IN THE I-75 VICINITY THIS EARLY TO MID EVENING.
AGAIN...SOUNDINGS INDICATE COOL DRY MID LEVEL LAYER AND SOME
INVERTED V NATURE TO THE SOUNDING WHICH INDICATES SOME POSSIBILITY
THAT SOME STORMS MAY HAVE DOWNBURST TYPE OF GUSTS AND SMALL HAIL
WITH HEIGHTENED LAPSE RATES. ALSO A DEBILITATED STATIONARY FRONT
EXTENDS FROM JACKSON TN TO ATLANTA TO AMELIA ISLAND. SFC DEWPOINTS
CONTINUE TO BE IN THE MID 60S TO MID 70S ACROSS THE REGION. THE MOST
UNSTABLE CAPE CONTINUES TO BE NEAR 4000 J/KG WITH MIXED LAYER CAPE
AROUND 2000 TO 2500 J/KG ACROSS SE GA AND ALSO THE SUWANEE VALLEY.
TSTM ACTIVITY WILL INCREASE IN AREAL COVERAGE AND INTENSITY OVER THE
I-75 CORRIDOR WITH GUSTY WINDS APPROACHING STRONG TO SEVERE
LEVELS...SMALL HAIL...LOCALIZED HEAVY RAIN AND DANGEROUS CLOUD TO
GROUND LIGHTNING. LOCALIZED WIND DAMAGE IS POSSIBLE WITH STRONGER
DOWNBURSTS. THE PEAK OF THIS ACTIVITY SHOULD BE BETWEEN 4 AND 9 PM
THIS EVENING. SOME STORMS WILL MOST LIKELY PRODUCE 35 TO 45 MPH
WINDS. CONCERNED ABOUT THE PROSPECTS OF A FEW STORMS APPROACHING 50
TO 70 MPH DURING THE LATE AFTERNOON AND MID EVENING ACROSS THE I-75
CORRIDOR...INTERIOR SE GA AND SUWANEE VALLEY. THERE IS A SECONDARY
SHORT WAVE ACROSS TN THAT MAY SLIDE SOUTH ACROSS GA. WE WILL
CONTINUE TO MONITOR THIS SHORTWAVE WHICH A COUPLE MODELS INDICATE A
MCS DEVELOPING WITH OUTFLOW PROTRUDING SOUTHWARD PERHAPS PROVIDING A
SECOND ROUND OF CONVECTION DURING THE OVERNIGHT HOURS.

FOR MEMORIAL DAY...UPPER RIDGE MOVES EASTWARD CLOSER TO FORECAST
AREA...EXPECT COLLISION OF SEA BREEZES IN CENTER OF FL PENINSULA BY
LATE AFTERNOON WITHIN UNSTABLE AIRMASS. SHOULD SEE ISOLATED TO
SCATTERED T-STORMS OVER THE AREA...WITH PERHAPS GREATEST COVERAGE
ALONG I-75 CORRIDOR. A FEW STRONG STORMS ARE POSSIBLE WITH STRONG
DOWNBURST WINDS THE MAIN THREAT. SIMILAR HIGH TEMPS MONDAY COMPARED
TO SUNDAY...UPPER 80S EAST...LOWER 90S WESTERNMOST AREAS.

.LONG TERM...TUE THRU SUN...UPPER RIDGE BUILDS OVER AREA TUE WITH
ANOTHER ROUND OF WIDELY SCATTERED LATE AFTERNOON T-STORMS DUE TO
SEA BREEZES. HIGH TEMPS IN UPPER 80S TO AROUND 90.

UPPER RIDGE WEAKENS SLIGHTLY FOR REMAINDER OF WEEK AS WEAK
SHORTWAVES MOVE OVER THE AREA. CONTINUED CHANCE OF AFTERNOON/EARLY
EVENING T-STORMS EACH DAY WITH NO SIGNIFICANT CHANGE IN
TEMPERATURES.

.AVIATION...SCATTERED THUNDERSTORMS ARE POSSIBLE NEAR THE TERMINALS
FROM 19Z TO 02Z...WITH BULK OF ACTIVITY ENDING AROUND 01Z-02Z WITH
KGNV BEING THE STRAGGLER ENDING AROUND 03Z OR 04Z. CONVECTION WILL
BE DIURNALLY DRIVEN DESPITE THE LATE START AND WILL LINGER A LITTLE
LONGER THROUGH 02Z...BUT WANE AFTER 03Z-04Z. SOME DEBRIS CLOUDINESS
WILL LINGER THROUGH THE LATE EVENING AND OVERNIGHT HOURS. VFR
CONDITIONS AND LIGHT WINDS EXPECTED OVERNIGHT. DIURNAL CONVECTION IS
EXPECTED AGAIN MEMORIAL DAY...INITIATED WITH THE SEABREEZE.

&&

.MARINE...ONSHORE FLOW WILL PREVAIL THROUGH MONDAY AS SURFACE
HIGH PRESSURE BUILDS OFFSHORE OF THE SOUTHEAST ATLANTIC COAST. ESE
WINDS 10-15 KTS WITH COMBINED SEAS 1-3 FT WILL PREVAIL. WINDS VEER
TO SOUTH MON NIGHT INTO TUE...AND SOUTHWEST WED...AS THE HIGH
SETTLES SOUTH OF THE WATERS AND A TROUGH DEEPENS ALONG THE
ATLANTIC SEABOARD.

RIP CURRENTS: LOW RISK EXPECTED THIS AFTERNOON AND MEMORIAL DAY
AS SEAS REMAIN IN THE 1-2 FOOT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  89  68  88 /  40  50  40  40
SSI  70  83  71  83 /  20  20  10  40
JAX  69  88  69  89 /  20  20  10  40
SGJ  71  83  71  84 /  20  20  10  30
GNV  68  90  68  90 /  40  40  30  30
OCF  69  91  68  91 /  50  40  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

CORDERO/WOLF
Hazardous weather outlook, May 25, 4:04 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 AM EDT SUN MAY 25 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-260915-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
504 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

PATCHES OF LOCALLY DENSE FOG WILL BE POSSIBLE DURING THE EARLY
MORNING HOURS...MAINLY AT INLAND LOCATIONS.

SCATTERED SLOW-MOVING AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED...MAINLY AT INLAND LOCATIONS. A FEW STRONG THUNDERSTORMS
ARE POSSIBLE FROM LATE AFTERNOON THROUGH THE EARLY EVENING HOURS
ALONG THE INTERSTATE 75 CORRIDOR AND THE SUWANNEE VALLEY. STRONG
WIND GUSTS...SMALL HAIL...FREQUENT LIGHTNING STRIKES...AND LOCALLY
HEAVY DOWNPOURS BEING THE PRIMARY THREATS.

RIVER FLOODING CONTINUES ALONG PORTIONS OF THE SANTA FE RIVER
BASIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING
FROM MONDAY THROUGH FRIDAY. THUNDERSTORMS ON MONDAY AFTERNOON AND
EVENING WILL BE SLOW-MOVING...WITH LOCALLY HEAVY DOWNPOURS
AND FREQUENT LIGHTNING STRIKES POSSIBLE...MAINLY DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS AT INLAND LOCATIONS.

RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE
RIVER BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, May 25, 3:00 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT SUN MAY 25 2014

FLZ040-252030-
MARION-
400 PM EDT SUN MAY 25 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 430 PM EDT...

AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF OCALA AIRPORT...
MOVING SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND OCALA AIRPORT...RAINBOW LAKES ESTATES AND DUNNELLON
THROUGH 430 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2901 8241 2901 8242 2904 8247 2903 8252
      2905 8254 2916 8254 2928 8220 2908 8210
      2898 8235
TIME...MOT...LOC 2000Z 066DEG 21KT 2914 8228

SHULER
Special weather statement, May 25, 3:05 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
405 PM EDT SUN MAY 25 2014

FLZ032-252045-
CLAY-
405 PM EDT SUN MAY 25 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 445 PM EDT...

AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF OAKLEAF PLANTATION...
MOVING SOUTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND OAKLEAF PLANTATION...LAKESIDE...DOCTORS INLET...ASBURY
LAKE...MIDDLEBURG...CAMP BLANDING AND PENNEY FARMS THROUGH 445 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2997 8177 2997 8204 3018 8203 3018 8176
TIME...MOT...LOC 2006Z 011DEG 8KT 3012 8187

SHULER
Special weather statement, May 25, 3:07 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
407 PM EDT SUN MAY 25 2014

FLZ035-252045-
GILCHRIST-
407 PM EDT SUN MAY 25 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GILCHRIST
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 445 PM EDT...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHEAST OF BELL...MOVING EAST
AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
TRENTON AND BELL THROUGH 445 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2979 8290 2983 8266 2956 8266 2956 8274
      2956 8277 2958 8278 2959 8291
TIME...MOT...LOC 2008Z 255DEG 11KT 2970 8277

SHULER
Special weather statement, May 25, 3:08 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT SUN MAY 25 2014

GAZ136-252100-
WAYNE-
408 PM EDT SUN MAY 25 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 500
PM EDT...

AT 409 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES NORTH OF DOCTORTOWN...MOVING
SOUTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ODUM...JESUP...GARDI AND DOCTORTOWN THROUGH 500 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3179 8199 3180 8196 3177 8195 3176 8191
      3173 8190 3171 8187 3168 8185 3166 8181
      3163 8177 3152 8178 3165 8211 3180 8200
TIME...MOT...LOC 2009Z 025DEG 5KT 3177 8188

HESS
Special weather statement, May 25, 3:16 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 PM EDT SUN MAY 25 2014

FLZ036-037-252100-
ALACHUA-PUTNAM-
416 PM EDT SUN MAY 25 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA AND
PUTNAM COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 500 PM
EDT...

AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF JOHNSON...MOVING
WEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND MELROSE LANDING...PUTNAM HALL...MANNVILLE...JOHNSON...
INTERLACHEN...MELROSE...ORANGE HEIGHTS...LOCHLOOSA AND GROVE PARK
THROUGH 500 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2948 8217 2976 8219 2975 8205 2973 8205
      2972 8205 2972 8203 2974 8200 2973 8188
      2952 8185
TIME...MOT...LOC 2017Z 081DEG 7KT 2962 8200

SHULER
Local storm report, May 25, 3:23 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
423 PM EDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             NAHUNTA                 31.21N 81.98W
05/25/2014  E0.25 INCH       BRANTLEY           GA   911 CALL CENTER

            BRIEF PEA-SIZE HAIL EVENT IN CITY.

&&

MM

The radar

The Moody AFB radar (KVAX), 136 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Gilchrist

When
May 25, 3:34 PM EST
Where
Gilchrist County, 2.16 mi NNW of Tyler
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.680, -82.780

A tree was blown down at County Road 232 and Southeast 21st Terrace. Marble size hail was also observed.

Funnel Cloud, Gilchrist

When
May 25, 4:13 PM EST
Where
Gilchrist County, 0.91 mi NE of Bell
Reported by
Law Enforcement
Coordinates
29.760, -82.860

Thunderstorm Wind, Alachua

When
May 25, 4:30 PM EST
Where
Alachua County, 1.2 mi W of Gainesville North
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.670, -82.340

Numerous trees were blown down throughout Gainesville. Reports including trees of 15-20 inches in diameter blown down at NW 21st Avenue and 77th Street, a 2 ft diameter tree down across SW 35th Place, a tree down on a vehicle one SW 13th Street, tree down at NW 13th Terrace and NW 6th Place, tree down at 7300 Lakeshore Drive and a 12-15 inch diameter tree down at SW 8th Place and SW 60th Terrace, and a 12 inch diameter tree down on SE 15th Street.

Hail, Alachua

When
May 25, 4:45 PM EST
Where
Alachua County, 0.69 mi S of La Crosse
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.840, -82.400

Hail, Union

When
May 25, 5:10 PM EST
Where
Union County, 0.6 mi W of Duke
Measured
1 in hail
Reported by
State Official
Coordinates
29.970, -82.410

Hail, Columbia

When
May 25, 5:42 PM EST
Where
Columbia County, 1.38 mi ENE of Bass
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.110, -82.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513975, 513943, 515173, 513944, 513954, 513963.